Jump to content

POTS and periods


India
 Share

Recommended Posts

:unsure: I'm fairly new to the forum, so apologies if this subject has come up before...

Does anyone else experience a worsening of their POTS symptoms during their period? Over the past year in particular, almost every month, things get a lot worse for me. The light-headedness increases, I get more near-syncopal episodes, I get sweaty, shakey, and very nauseaus too. My tachy episodes also seem to get worse and I am more apt to be more out of breath on more occasions than usual.

Is this due to blood loss--I'm mildly anemic and take iron supplements--lower blood volume, hormonal changes, or the stress associated with menstruation? And is there anything I can do about it?

As an aside, my doctor prescribed midodrine for my POTS back in January and it is making me feel much worse--many more tachy episodes than before. I felt so awful that I've stopped taking it. How have other people done on midodrine? Is this just a period of adjustment to the drug? My doctor has been less than helpful on this front.

India

Link to comment
Share on other sites

If you do a search you can probably find dozens of posts about periods and how they seem to aggrevate POTS symptoms for many of us. Initially I feel a little better pre-period because my body retains water, but if I'm experiencing a huge wave of PMS, then I'll crash. And during the period, your body loses blood and the fluid you were retaining, making hypovolemia even worse.

You are not alone. :unsure:

Also, I do not take midodrine, but some people's doctors often prescribe it in addition to a low dose beta blocker to help with the tachy I believe. The meds kind of balance each other out.

I'm sure others can fill you in on that.

Gena

Link to comment
Share on other sites

:unsure: I'm fairly new to the forum, so apologies if this subject has come up before...

Does anyone else experience a worsening of their POTS symptoms during their period?  Over the past year in particular, almost every month, things get a lot worse for me.  The light-headedness increases, I get more near-syncopal episodes, I get sweaty, shakey, and very nauseaus too.  My tachy episodes also seem to get worse and I am more apt to be more out of breath on more occasions than usual.

Is this due to blood loss--I'm mildly anemic and take iron supplements--lower blood volume, hormonal changes, or the stress associated with menstruation?  And is there anything I can do about it?

As an aside, my doctor prescribed midodrine for my POTS back in January and it is making me feel much worse--many more tachy episodes than before.  I felt so awful that I've stopped taking it.  How have other people done on midodrine?  Is this just a period of adjustment to the drug?  My doctor has been less than helpful on this front.

India

India,

I believe hormones in general play a big role in POTS. My symptoms do get worse during my period and also when I am ovulating. During this time I have learned to easy up on my schedule and get more sleep. I am tired anyway due to my period. My temperature gets really crazy too. Usually a week or so after my period I feel better. I wish I had more answers for your questions but at least know that you are not alone on this one.

Take care,

Christine

Link to comment
Share on other sites

India,

I get much, much worse during my period -- possibly because I have a much heavier one now that I have POTS than in my pre-POTS days.

Each month during my period I get what feels like an episode of V-tach, though I don't know if that's what it is. I refuse to ask for yet another Holter monitor, since I already had one a year and a half ago. If you're getting episodes like this, and you haven't had an event monitor, maybe you should. Hormone changes -- even short-term ones like your menstrual cycle -- can definitely affect your cardiovascular system.

I wish I had more advice. If you plan on getting worse during your cycle, you can prepare yourself by eating well, drinking plenty of water, getting plenty of rest, not taking on too much, etc. That will help.

Amy

Link to comment
Share on other sites

Dear India,

When I was first ill and not diagnosed yet with POTS, I ended up being hospitalized for almost a week two months in a row during the time of my period. Looking back I know now that it was not just coincidental. I become very tachy and still end up in bed a good part of the week during my period even after 3 years. Extra, extra fluids help but I still feel especially unstable and ill. In the middle of the month I also get very tachy for a day or two. I generally have taken a small dose of Xanax during these times to help me cope. No good answers for this problem. I was told that there is documented extra adrenaline in our system during these stressful timeseven without POTS. Feel better. Martha

Link to comment
Share on other sites

  • 2 weeks later...

Hi

I seem to be worse and more symptomatic with POTS during and before my period. I'm not real sure why, but I personally think that it is hormones going nuts that cause me to feel so crappy.

I find that I pass out more durin this time, and that my fatigue is so bad that I cant get out of bed at times. Which is rough.

I find that if I elevate my legs alittle, it helps. Little trick I have learned.

I hope that you can find some relief, or comfort in knowing your not alone in this.

Best wishes to you

LInda

Erie Pa

Link to comment
Share on other sites

Hi

I am new to the forum too, but not new to POTS. I also have had significant worsening of POTS around my periods. I would also get PMS and more migraines.

My periods are now suppressed with continuous alesse. I don't take the blanks. More than one GYN has told me that this is safe. One GYN said I should have a period at least once a year, but more recently my GYN said I never need to have a period. My POTS and migraines improved and my PMS vanished. I recommend asking your GYN about supressing your menses.

I take midodrine at a total of 35mg per day, a huge dose. It does make me a bit jittery but I think that is offset by 200mg of toprol a day, huge dose too. Midodrine has made the difference between me working 2 hours a day and working a full day (most sitting). However, everybody is different. I hope you and your doctor can work together to find the best medication plan for you as an individual.

Good Luck and welcome,

Karyn

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...